In ophthalmology recently sympathomimetic mydriatics have been taking the place of homatropine for diagnostic purposes because of their shorter duration of action, lower tendency of increasing intraocular pressure, and no cycloplegic action. One such mydriatic in wide use is phenylephrine hydrochloride.
It is well known that dilatation of the pupil by midriatics sometimes causes an increase in floaters in the aqueous. Some extreme cases may be confused with other pathological conditions. For instance, Biggs et al.1 described in 1959 that a subconjunctival injection of epinephrine often caused an intraocular inflammation and that this might be due to an infection. It is, therefore, the purpose of the present communication to discuss the nature of such a phenomenon.
Symptoms and Course of "Mydriatic Floaters"
During the past 7-month-period, 948 eyes were examined carefully by slit-lamp microscopy before and after dilatation of the pupil by a 5% solution of phenylephrine hydrochloride. In
MITSUI Y, TAKAGI Y. Nature of Aqueous Floaters Due to Sympathomimetic Mydriatics. Arch Ophthalmol. 1961;65(5):626–631. doi:10.1001/archopht.1961.01840020628004
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: